Is it better to "manage" on a lower dose of pred or put it back up a little to feel better?

I have now reduced to 5 1/2 mg a day and have been on this dose since early Dec. Had my usual feelings of low energy and not very well on some days for a couple of weeks but now have stabilised I think. I now am feeling more normal than not ! However, I am finding it more difficult to get up in the morning - as I feel lacking in energy and generally wobbly (inspite of having 8 -9 hrs sleep) also have a general sore feeling all over. Not in any way the terrible pains I had at the start of PMR. When I get going I am good most days and now go to Pilates and Yoga each week. Had a blood test last week and seeing Dr on Mon. What are your opinions please?

9 Replies

oldestnewest
  • No, I am definitely of the opinion it is NOT better to "manage" on a lower dose for the sake of having a slightly lower dose. Once you are below about 7mg you are on what is regarded as a low dose, it is about the same amount your body would make naturally anyway, and most doctors are of the opinion that at that level you aren't storing up much in the way of long term side effects (bone density and so on). If you try to "manage" at 5mg where you don't feel good rather than 6mg where you do feel well you are not really reducing your risks but you are not getting the benefits either.

    In addition, if that dose is not enough to suppress the inflammation it can start to increase very slowly - like a tap dripping into a bucket with a hole in it. If the tap is dripping into the bucket faster than the hole lets water out eventually it will overflow. The result - the PMR will eventually get to a level that is unbearable again and you will have to increase the pred dose to control it, possibly considerably, and all the "good work" reducing the dose will have been for nothing. If the discomfort gets to the stage where you consider painkillers (not that they do a lot quite often) then you are adding in other possible side effects - because even OTC medications are not smarties.

    The blood test may or may not show anything - it often lags behind the inflammation until it gets to a measurable level, in some people it doesn't go back up for some reason.

    If it were me I'd happily accept 6mg feeling good compared with 5.5mg feeling less good. I'm at the same place near enough - at 5.5mg I felt good, I'm nearly at 5mg (it takes me 3 weeks or more to go down 0.5mg). The weather is disgustingly damp - I'm waiting to see if it is the weather or the lower dose! Remember now you are at a low dose 1/2mg is 10%, quite a step.

  • Hi Suzieh, Had similar thoughts when reducing to lower levels of pred but as the blood tests were good, kept on going. Now in CLub Zero and try to ignore the after-effects but am managing on 1 painkiller per day. Hope it works out as well for you! raymck

  • Hiya Raymck. I am seeing my Rheumy in the morning and he will have two lots of blood results to compare. I was diagnosed with GCA in October last year and was put on 60mg Prednisolone. I reduced to 50mg at the beginning of Dec. and then down to 40mg on Jan. 9th. I've been ok-ish except for unsteady legs and breathlessness. I'm wondering if he will go by my results as to if I can reduce another 10mg or should he slow it down? I also don't know what my blood results should be. I know he takes a CRP, FBC and some others. Can you or anyone in the group advise me on the above, I would be very grateful.

    King regards

  • I'm glad you asked this. I was wondering the same thing. I've been coming down 1mg every 4 weeks, now at 6mg, and all was going well until a few days ago when I began to feel aches in my legs, shoulders and arms again. I've been going swimming, which has been helping. I'm reluctant to go back up again. Like you, it's certainly nothing like the pain pre pred. It's a difficult one, isn't it? I'm reading your replies with interest. I hope that whatever you decide to do works out well.

  • PMR. I was diagnosed with this condition July 2013. It was recommended that I start with Preds of 20mg and had to make several visits to my GP for checkups. I was informed by the GP(who was standing in for my GP who is currently on Mat.Leave) to perhaps try to reduce these Preds to come of them as soon as possible, Over the past few months,I have had the preds reduced and as of to-day I started on 12mg, when I first started on the Preds, I felt so good and was able to tackle housework etc that I had let go due to the pain I was experiencing with PMR. since cutting down on the dosage of the Preds, I have become sluggish,,fatigued,and everything is a task,and an effort.

    The pain is not as bad as as before starting on the Preds, but it is in the background, and I am aware of some of the things that I am unable to do as before the Preds. For example my arms feel heavy, I cant lift my arms up without pain,and my shoulders ache.. I seemed to have slowed down quite a lot.

    In addition to the PMR I also have COPD and have to use Puffers night and morning, and Ventolin during the daytime to help out.

    Since being on the Preds I have gained weight, this is not helpful to the COPD,and I seem to retain fluid, and the GP said to carry one with the Diuretics that I had been prescribed prior to PMR which is co-amilofruse, I seem to be getting lots of muscle cramps,in hands feet, toes fingers....and I am not sure if this is due to the Preds or the Diuretics

    I have been experiencing some problems with my knee, and had to have some fluid removed,and was told that I should have a knee washout, but to be honest I do not feel I am ready to have this procedure with all that is going on at present. because of the COPD the consultant said he would do this procedure with a local,but when he drew the fluid out last time, my knee is sore because he went straight in wiithout numbing the area first.

    Has anyone any suggestions/comments on the above.,if so I would be very grateful. by the way I am 72yrs old

    Thanks irene

  • I never suffered from cramp at all until I started taking Prednisolone; now I get a few each week - the cause for me must be the steroids

  • Hello Jolaine

    Your GP's advice to "reduce the Preds to try and get off them as soon as possible" is not recommended for PMR. The steroids are not curing PMR, they are reducing the inflammation that causes the pain until PMR decides to go into remission. For a few lucky people this can take 18 months to two years but for many it can take considerably longer. If as you say you can't lift your arms up without pain, and your shoulders ache, it means that the inflammation in your body is not yet completely under control, so not a good time for a reduction in dose.

    Many sufferers complain about cramps in their hands and feet so the steroids could be the cause for some people. However, you mention being on diuretics and these can cause low potassium levels which can result in cramp. Perhaps you could ask your GP to arrange a potassium blood test?

  • Hi suzieh,

    It's just not working - this lower dose - is it? You're feeling bad, not sleeping well etc. You're under 7.5mg, therefore, your nudging your adrenals to wake up as well as holding down the illness. Take it real easy now and don't risk any flare in symptoms. Just go back to the dose you were on that kept you more energetic and comfortable and hold it there for 3 to 4 weeks. Once you feel better again, then you can begin to do small reductions - no more than half a mg.

    Our adrenals can produce between 20 and 30mgs of steroids (equal to 5 to 7.5mgs of pred), but they need to be coaxed very gently, so go easy and stop worrying about these small doses - you're doing well. Don't spoil it now.

    I'm on 7mg for the 2nd time, but still get bad nights and try to take it easy when ever I can. Apart from being a little over weight, I feel pretty good, but still get tired. The winter doesn't help and many mornings I have to force myself to get out of bed.

    As others have said, this illness goes when it wants to and when you are able to get down to the low doses, the probability is that it's going back to sleep, but sometimes it's quite hard to get the old glands going again, so give them a chance.

    By the way, forget blood tests what ever the results are - mine have always been quite normal.

    All the best,

    Pats

  • Thank you all for your advice. I am reluctantly increasing by a tiny bit to see if it helps generally and will stick at this level for a while before trying to reduce again.

You may also like...